Lipitor and other cholesterol-fighting drugs called statins are taken by millions of Americans to prevent heart disease, but the class of drugs can cause permanent muscle damage long after patients stop taking them, new research says.
About 10 to 15 percent of people taking Lipitor and other statins a recent study reported suffering minor muscle aches and weakness while a smaller percentage of patients experience myopathy, which is lingering, stronger pain, according to the studyâ€™s authors.
Other popular brands of statin drugs include Zocor, Pravachol, Lescol, and Crestor. The drugs are among the best-selling drugs in the United States, earning their makers about $14.5 billion in sales in 2008.
Study Finds Moderate to Severe Muscle Damage
Researchers from the University of Bern in Switzerland focused on leg muscle tissue taken from 83 patients. Of those studied, 44 were taking statins and had serious, persistent muscle pain, 19 were taking statins but has no myopathy, and 20 were not taking statins and did not suffer from myopathy.
Of the 44 statin patients who suffered myopathy, 29 were still taking a statin at the time of the examination, while 15 had stopped taking the drug at least three weeks prior. Using biopsies of muscle tissue, researchers determined that 25 of the 44 patients with myopathy had muscle damage.
However, the research does also include a curious medical mystery of sorts. Only one patient in the study had high levels of creatine phosphokinase (CPK), an enzyme which when found in the blood can be a sign of muscle damage. Researchers said their findings of muscle damage in statin users without elevated levels of CPK challenges long-held conventional wisdom that low levels of CPK in the blood rules out the possibility of muscle damage.
Researchers said based on their new findings, it is possible to see microscopic muscle damage even when levels of CPK in the blood are normal.
Lingering Muscle Damage Noted
Perhaps most troubling of the new statin study is the finding that muscle damage caused by the drugs can linger long after the patient stops taking them.
Most patients with muscle damage symptoms recovered quickly after stopping the drugs, but some developed what is called myotoxicity and suffered persistent structural injury, researchers said.
The new study is the latest to link use of statins to muscle damage. In September 2008, a study presented at a meeting of the American Physiological Society concluded that statins can interfere with the bodyâ€™s ability to repair damaged muscle tissue. In that study, patients taking Zocor were less able to multiply or heal new muscle cells.